Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 19, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 25, 2014, 1:27 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2014, 1:27 PM MST (20:27 UTC)
- Expired
- Jul 25, 2014, 4:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 62 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 2:00 PM MST | FLASH FLOOD | Nogales, AZ | NOGALES WASH OVERFLOWED. STREETS AND BUSINESSES FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 8.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 859 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1881 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
098
WGUS55 KTWC 252027
FFWTWC
AZC019-023-252230-
/O.NEW.KTWC.FF.W.0019.140725T2027Z-140725T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
127 PM MST FRI JUL 25 2014
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME SOUTH CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA...
SOUTHERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
THIS INCLUDES THE CITY OF NOGALES...
* UNTIL 330 PM MST
* AT 126 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KINO
SPRINGS...TUMACACORI...RUBY...PENA BLANCA LAKE...PATAGONIA LAKE...
RIO RICO AND PATAGONIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 3140 11132 3161 11116 3160 11062 3132 11061
3133 11108
$$2 follow-up statements
644
WGUS75 KTWC 252223
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
323 PM MST FRI JUL 25 2014
AZC019-023-252230-
/O.CON.KTWC.FF.W.0019.000000T0000Z-140725T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-PIMA AZ-
323 PM MST FRI JUL 25 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR
EXTREME SOUTH CENTRAL PIMA AND SOUTHWESTERN SANTA CRUZ COUNTIES...
AT 319 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUMACACORI...
RUBY AND RIO RICO.
LAT...LON 3140 11132 3161 11116 3161 11098 3149 11092
3132 11077 3133 11108
$$720
WGUS55 KTWC 252224
FFWTWC
AZC019-023-252315-
/O.EXT.KTWC.FF.W.0019.000000T0000Z-140725T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
324 PM MST FRI JUL 25 2014
THE NATIONAL WEATHER SERVICE IN TUCSON HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
EXTREME SOUTH CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA...
SOUTHWESTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
THIS INCLUDES THE CITY OF NOGALES...
* UNTIL 415 PM MST
* AT 319 PM MST...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TUMACACORI...RUBY AND RIO RICO.
LAT...LON 3140 11132 3161 11116 3161 11098 3149 11092
3132 11077 3133 11108
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 9:12 AM MST, 4 hours 15 minutes earlier.
Area forecast discussion, Jul 25, 9:12 AM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 912 AM MST FRI JUL 25 2014 .SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS THE AREA TODAY AND CONTINUING INTO THIS WEEKEND WITH THE GREATEST COVERAGE EXPECTED SATURDAY AFTERNOON AND SATURDAY NIGHT. TEMPERATURES WILL ALSO FALL BACK CLOSER TO AVERAGE OVER THE NEXT FEW DAYS. && .DISCUSSION...SURFACE DEW POINTS HAVE GENERALLY BUMPED UP TO THE MID 60S THIS MORNING DUE TO THE NICE MOISTURE SURGE EARLY THIS MORNING. THE OUTFLOW THAT BROUGHT THE MOISTURE ALSO BROUGHT A GOOD AMOUNT OF DUST FROM SONORA UP HERE...WHICH IS THE REASON FOR THE HAZY CONDITIONS THIS MORNING. THE PREVIOUS SHIFT ADDED HAZE TO THE GRIDS THRU 18Z...WHICH IS ABOUT THE TIME ALL HIRES GUIDANCE HAS CONVECTION BEGINNING ACROSS THE FORECAST AREA. HIRES GUIDANCE HAS MOST STORMS INITIALIZING ACROSS SANTA CRUZ AND COCHISE COUNTIES...THOUGH THE STORMS OUT EAST AREN'T EXPECTED TO BE MUCH IN THE WAY OF LONG LIVED DEVELOPMENT. MOST GUIDANCE HAVE THE WESTERN EDGE OF THE STORMS BEGIN THE DOMINATE FLANK...WHICH WILL LIKELY RESULT IN A STRONG OUTFLOW/BLOWING DUST TYPE EVENT. THEREFORE...A BLOWING DUST ADVISORY IS IN PLACE STARTING AT NOON GIVEN THE EARLY EXPECTED INITIALIZATION. 12Z SOUNDING SHOWS SOME WEAK MID LEVEL FLOW THOUGH STRONGER FLOW IS PROGGED TO EDGE IN THIS AFTERNOON. THE NORTHEASTERN PORTION OF THE CWA AT THIS TIME LOOKS TO BE THE ONE AREA THAT WON'T RECEIVE MUCH ACTIVITY. THERE ISN'T NEARLY THE MOISTURE ACROSS GRAHAM OR GREENLEE COUNTIES. HOWEVER...GOES SOUNDING PROFILES SHOW ENOUGH INSTABILITY FOR SOME WEAK CONVECTION. NEVERTHELESS...THE MAIN AREA FOR DEVELOPMENT WILL BE TUCSON TO NOGALES WESTWARD THIS AFTERNOON. IN FACT...MOST GUIDANCE HAS THINGS ENDING AROUND TUCSON AFTER 3 PM WITH LITTLE TO NO ACTIVITY EASTWARD. TIME WILL TELL...WILL HOLD THE INHERITED POP GRIDS. && .AVIATION...VALID THRU 26/12Z. HIGH PRESSURE CENTERED OVER WEST TEXAS WILL RESULT IN A MOIST ELY/ SELY MID-LEVEL FLOW REGIME INTO SATURDAY MORNING. THE COMBINATION OF STRONG DAYTIME HEATING COMBINED WITH ADEQUATE MOISTURE WILL RESULT IN -TSRA/-SHRA MAINLY NEAR THE MOUNTAINS BY 25/19Z FROM KTUS VICINITY EWD/SWD. SCATTERED TSRA/SHRA IS THEN FORECAST TO MOVE TO THE WEST AND NORTHWEST THIS AFTERNOON AND THIS EVENING. AREAS OF BLDU WITH VSBYS BELOW 1/2SM MAY OCCUR NW OF KTUS INTO PINAL COUNTY SE OF KPHX THIS AFTERNOON AND THIS EVENING. ELSEWHERE...MVFR VSBYS WITH WIND GUSTS GENERALLY OF 40-45 KTS WILL OCCUR WITH THE STRONGER TSRA. THERE WILL BE ENOUGH MOISTURE TO MAINTAIN ISOLATED -TSRA/-SHRA LATE TONIGHT AND EARLY SATURDAY MORNING. OTHERWISE...CLOUD DECKS THIS AFTERNOON INTO SATURDAY MORNING WILL GENERALLY BE AT 10-15K FT AGL. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...AMPLE MOISTURE WILL TRANSLATE INTO SCATTERED THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS SATURDAY AFTERNOON AND SATURDAY EVENING AS MOISTURE INCREASES ACROSS THE AREA. A GRADUAL DECREASE IN THUNDERSTORM ACTIVITY IS THEN FORECAST TO OCCUR STARTING SUNDAY AND CONTINUING INTO THE MIDDLE OF NEXT WEEK. HOWEVER...MOISTURE WILL REMAIN SUFFICIENT FOR ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS. && .PREV DISCUSSION... /ISSUED 300 AM MST FRI JUL 25 2014/ DISCUSSION...THE ATMOSPHERE HAS MOISTENED UP CONSIDERABLY ACROSS SOUTHEAST ARIZONA /ESPECIALLY FROM TUCSON WESTWARD/AFTER A GULF SURGE AIDED BY OUTFLOW FROM THUNDERSTORMS TO OUR SOUTHWEST MOVED THROUGH THE AREA LAST NIGHT. SURFACE DEWPOINTS ARE GENERALLY IN THE UPPER 50S TO LOWER 60S ACROSS MOST OF THE AREA WITH THE EXCEPTION OF GRAHAM AND GREENLEE COUNTY WHERE SURFACE DEWPOINTS ARE MOSTLY IN THE 40S. THIS CORRESPONDS TO PWAT VALUES RANGING FROM UNDER AN INCH IN GRAHAM AND GREENLEE COUNTY TO 1.2 TO 1.6 INCHES FROM TUCSON WESTWARD. THE HIGH PRESSURE ALOFT IS NOW IN A FAVORABLE POSITION ACROSS NEW MEXICO. GIVEN THE INCREASE IN MOISTURE...AMPLE SUNSHINE TO START THE DAY AND FAVORABLE EAST TO SOUTHEAST STEERING FLOW...IT IS SHAPING UP TO BE A FAIRLY ACTIVE DAY ESPECIALLY FROM TUCSON WESTWARD WHERE THE MOISTURE IS GREATEST. CONFIDENCE IS INCREASING ON SHOWERS AND THUNDERSTORMS PRODUCING STRONG OUTFLOW WINDS AS REFLECTED IN THE LATEST HRRR ALONG WITH OUR LOCAL WRF. A BLOWING DUST ADVISORY WILL BE ISSUED ACROSS PORTIONS OF EASTERN PIMA COUNTY /JUST NORTHWEST OF TUCSON/ ALONG WITH CENTRAL AND WESTERN PIMA COUNTY AND SOUTH-CENTRAL PINAL COUNTY TO COVER THE DUST THREAT. STORM MOTION AROUND 10 TO 15 MPH SHOULD BE FAST ENOUGH TO PRECLUDE A WIDESPREAD FLOOD THREAT BUT LOCALLY HEAVY RAINFALL IS POSSIBLE. THE ACTIVE PATTERN IS EXPECTED TO CONTINUE ON SATURDAY AS THE MOISTURE REMAINS ACROSS SOUTHEAST ARIZONA WITH AN INVERTED TROUGH EXPECTED TO MOVE INTO THE AREA FROM THE EAST SATURDAY EVENING. THIS SHOULD RESULT IN ADDITIONAL LIFT FOR MORE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY...FOCUSED LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT. GIVEN THE UPPER LEVEL SUPPORT...THE STORMS MAY VERY LOSE DIURNAL TRENDS AND CONTINUE IN SOME FASHION OVERNIGHT SATURDAY NIGHT. IN ADDITION...WE ARE ALSO CONCERNED ABOUT BLOWING DUST ONCE AGAIN SATURDAY AFTERNOON AND EVENING BUT WE HAVE PLENTY OF TIME TO HONE IN ON THOSE POSSIBLE DETAILS AS IT GETS CLOSER. THEREAFTER...SUNDAY MAY VERY WELL BE MORE OF A DOWN DAY WITH CONSIDERABLE CLOUDS AND A WORKED OVER ATMOSPHERE GIVEN THE EXPECTED STORM COVERAGE SATURDAY/SATURDAY NIGHT. THE MOISTURE PLUME WILL REMAIN OVER ARIZONA MONDAY BUT THINGS GET A BIT MORE UNCERTAIN BY THE MIDDLE OF NEXT WEEK AS THE UPPER HIGH SHIFTS SOUTH AND WEST CLOSER TO SOUTHEAST ARIZONA. IN FACT...THE 00Z ECMWF SHIFTS THE HIGH CENTER A BIT SOUTH AND WEST OF US BY WEDNESDAY WITH CONSIDERABLE DRYING. IN CONTRAST...THE 00Z GFS AND CANADIAN KEEP THE HIGH NEAR THE AZ/NM BORDER WITH SOMEWHAT BETTER MOISTURE IN THE AREA. MADE ONLY MINOR TWEAKS TO THE FORECAST FOR NEXT WEEK WITH GENERALLY A LOWER GRADE MONSOON EXPECTED STARTING TUESDAY. WITH THE HIGH BEING CLOSER TO THE AREA...TEMPERATURES WILL ALSO BE ON THE INCREASE NEXT WEEK...RISING TO ABOUT 5 TO 7 DEGREES ABOVE NORMAL VALUES FOR LATE JULY. && .TWC WATCHES/WARNINGS/ADVISORIES... BLOWING DUST ADVISORY FROM NOON TODAY TO 9 PM MST THIS EVENING FOR AZZ501-502-504-505. && PUBLIC...MEADOWS PREV DISCUSSION...LADER AVIATION/FIRE WEATHER....FRANCIS VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 25, 12:14 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1214 PM MST FRI JUL 25 2014 AZZ507-513-251945- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 1214 PM MST FRI JUL 25 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ AND EXTREME SOUTHWESTERN COCHISE COUNTIES UNTIL 1245 PM MST... AT 1204 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF HUACHUCA CITY...OR JUST SOUTH OF CANELO IN SANTA CRUZ COUNTY. THIS STORM WAS MOVING SLOWLY TO THE WEST NORTHWEST. STATIONARY. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...CANELO. LAT...LON 3154 11062 3161 11046 3144 11038 3140 11050 TIME...MOT...LOC 1913Z 180DEG 0KT 3152 11050
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 3:03 AM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 16 hr |
| Jul 25, 12:14 PM MST | Special Weather Statement | TWC | Santa Cruz | 31 min |
| Jul 25, 12:56 PM MST | Flash Flood Warning | TWC | Cochise, Santa Cruz | 2 hr |
| Jul 25, 1:24 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 51 min |
| Jul 25, 1:41 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 34 min |
| Jul 25, 1:43 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 32 min |
| Jul 25, 2:07 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Jul 25, 2:31 PM MST | Severe Thunderstorm Warning | TWC | Pima | 29 min |
| Jul 25, 2:38 PM MST | Special Weather Statement | TWC | 52 min | |
| Jul 25, 3:11 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 2 hr |
| Jul 25, 3:21 PM MST | Special Weather Statement | TWC | 39 min | |
| Jul 25, 3:29 PM MST | Severe Thunderstorm Warning | TWC | Pima | 40 min |
| Jul 25, 3:40 PM MST | Areal Flood Advisory | TWC | Pima | 95 min |
| Jul 25, 3:56 PM MST | Dust Storm Warning | TWC | Pinal | 64 min |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.